Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Feb 24, 2008, 9:24 PM MST for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 25, 2008, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2008, 9:24 PM MST (04:24 UTC)
- In effect from
- Feb 25, 2008, 11:00 AM MST
- Expired
- Feb 25, 2008, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 4.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3282 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEPZ 250424 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 924 PM MST SUN FEB 24 2008 ...A RED FLAG WARNING IS IN EFFECT FROM 11 AM MONDAY UNTIL 6 PM MONDAY FOR ALL AREAS BELOW 6000 FEET IN SOUTHERN NEW MEXICO AND FAR WEST TEXAS...FOR LOW RELATIVE HUMIDITIES...VERY STRONG WINDS...AND HIGH FIRE DANGER. .A FAST MOVING LOW PRESSURE SYSTEM MOVING INTO NEW MEXICO FROM THE WESTERN UNITED STATES...WILL BRING VERY WINDY AND DRY CONDITIONS ACROSS ALL AREAS MONDAY. DEEP MIXING COMBINED WITH A STRENGTHENING SURFACE PRESSURE GRADIENT OVER NEW MEXICO...WILL SUSTAIN GUSTY WINDS THROUGH THE DAY MONDAY. AREAS OF BLOWING DUST ARE LIKELY ACROSS LOWLAND DESERTS. NMZ110>113-TXZ055-056-251430- /O.UPG.KEPZ.FW.A.0001.080225T1800Z-080226T0100Z/ /O.NEW.KEPZ.FW.W.0003.080225T1800Z-080226T0100Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 924 PM MST SUN FEB 24 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST MONDAY... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM MST MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. .DEVELOPING CONDITIONS WILL LEAD TO SURFACE WINDS 25 TO 35 MPH FROM THE WEST GUSTING TO 40 TO 45 MPH. IN ADDITION RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO 15% OR LOWER BY AFTERNOON. FIRE DANGER WILL REMAIN HIGH. .RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ TRIPOLI
1 follow-up statement
000 WWUS84 KEPZ 251308 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 608 AM MST MON FEB 25 2008 ...A RED FLAG WARNING IS IN EFFECT FROM 11 AM MONDAY UNTIL 6 PM MONDAY FOR ALL AREAS BELOW 6000 FEET IN SOUTHERN NEW MEXICO AND FAR WEST TEXAS...FOR LOW RELATIVE HUMIDITIES...VERY STRONG WINDS...AND HIGH FIRE DANGER. .A FAST MOVING LOW PRESSURE SYSTEM MOVING INTO NEW MEXICO FROM THE WESTERN UNITED STATES WILL BRING VERY WINDY AND DRY CONDITIONS ACROSS ALL AREAS MONDAY. DEEP MIXING COMBINED WITH A STRENGTHENING SURFACE PRESSURE GRADIENT OVER NEW MEXICO WILL SUSTAIN GUSTY WINDS THROUGH THE DAY MONDAY. AREAS OF BLOWING DUST ARE LIKELY ACROSS LOWLAND DESERTS. NMZ110>113-TXZ055-056-260100- /O.CON.KEPZ.FW.W.0003.080225T1800Z-080226T0100Z/ SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS- SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 608 AM MST MON FEB 25 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS AFTERNOON. .DEVELOPING CONDITIONS WILL LEAD TO SURFACE WINDS 25 TO 35 MPH FROM THE WEST GUSTING TO 40 TO 45 MPH. IN ADDITION RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO 15% OR LOWER BY AFTERNOON. FIRE DANGER WILL REMAIN HIGH. .RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 2:25 PM MST, 6 hours 59 minutes earlier.
Area forecast discussion, Feb 24, 2:25 PM MST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
225 PM MST SUN FEB 24 2008
.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM WILL BRING STRONG WINDS TO AREA
MOUNTAINS AND EAST SLOPES OVERNIGHT TONIGHT...AND THEN THROUGH
THE REST OF THE AREA BEGINNING TOMORROW MORNING. A COLD FRONT
WILL PUSH THROUGH THE AREA LATE TOMORROW AFTERNOON...TURNING
WINDS NORTH AND WITH A SECOND PUSH...EAST OVERNIGHT TOMORROW
NIGHT. BEHIND THE FRONT WILL BE COOLER TEMPERATURES TUESDAY AND
WEDNESDAY... BRINGING HIGH TEMPERATURES BACK TO AROUND NORMAL BY
WEDNESDAY AFTERNOON.
&&
.DISCUSSION...
UPPER LEVEL DISTURBANCE STILL ON TRACK TO CROSS THE AREA
OVERNIGHT TONIGHT IN THE FORM OF AN OPEN WAVE WHOSE BASE WILL
GRAZE THE CWA. 700MB WINDS IN EXCESS OF 50 KTS AREAWIDE WILL BE
SEEN BY 06Z TONIGHT...WITH A MAJORITY OF THE AREA IN EXCESS OF
60KTS BY 12Z TOMORROW MORNING. AREA MOUNTAINS WILL SEE WINDS
INCREASE DRAMATICALLY THROUGH THIS WINDOW...AND WITH PROG BUFKIT
SOUNDINGS SUGGESTING A WEAK INVERSION AT 5-6KFT ABOVE THE DESERT
FLOOR...EAST SLOPES ARE EXPECTED TO DO THE SAME. AS SUCH...A WIND
ADVISORY FROM MIDNIGHT TONIGHT THROUGH 00Z TOMORROW AFTERNOON HAS
BEEN ISSUED FOR OUR MOUNTAIN ZONES AS WELL AS ZONES THAT
TYPICALLY SEE LEE-SIDE WIND EVENTS. OTHERWISE...WIND ADVISORIES
FROM 9AM TOMORROW MORNING THROUGH 5 PM. WINDS ALOFT AND THE SPG
WILL DIMINISH QUICKLY AFTER 21Z TOMORROW AFTERNOON...SO ADVISORY
CRITERIA WILL BE TOUGHER TO MEET THAT THAT TIME.
FRONTAL PASSAGE STILL ON TAP FOR TOMORROW AFTERNOON TURNING WINDS
NORTHWEST TO NORTH BY LATE AFTERNOON...AND THEN FINALLY EAST TO
NORTHEAST BY EARLY TUESDAY AFTERNOON IN A SECOND PUSH OF COOLER
AIR AS FLOW ALOFT VEERS. NAM...GFS...AND ECMWF CONSISTENT ON
8-9DEG C 850 TEMPERATURE DROP FROM TODAY TO TUESDAY
AFTERNOON..TAKING HIGHS TO JUST BELOW NORMAL BY TUESDAY.
A SLOW WARM-UP THEN ENSUES AS NORTHWEST FLOW ALOFT IS REPLACED BY
SHORTWAVE RIDGING AND TEMPERATURES BACK TO MORE THAN 5 DEGREES
ABOVE NORMAL BY THURSDAY.
&&
.AVIATION...VALID 25/00Z-26/00Z...
SKY COND: VFR SCT - BKN ABV 10K AGL. FAST AND STG MOVING S/WV
TROUGH SRN CA AND WESTERN AZ TO MOVE INTO NRN NMEX TONIGHT AND
EXIT NMEX BY SUNSET MONDAY. WINDS ALOFT TO INCREASE TO 60 KTS AT
700 MB FM ARN 09Z - 18Z WITH ATTENDING MDT TO SVR MECHANICAL
TURBC OVR AND NR MTNS ESPLY EAST FACING SLOPES. SFC WINDS AFT 15Z
ESPLY EAST OF AREA MTNS 270/35KG50 KTS WITH OCNL AREAS 3-6 MILES
IN BLDU. WINDS AND TURBC LEVELS TO DROP OFF DURING THE AFTERNOON
INTO THE EARLY EVENING.
&&
.FIRE WX...
STRONG AND FAST MOVING TROUGH OF LOW PRESSURE TO MOVE FROM
SOUTHERN CALIF AND WEST ARIZONA INTO NORTHERN NEW MEXICO TONIGHT
AND MONDAY BEFORE RAPIDLY EXITING MONDAY EVENING. A VERY STRONG
JET STREAM ALOFT WILL GRADUALLY LOWER WITH MOUNTAIN TOP WINDS
ABOVE 8000 FT LIKELY TO SEE SOME GUSTS OF 50-70 MPH IN SOME
LOCATIONS AFTER MIDNIGHT TO NOON MONDAY. SYSTEM IS DRY WITH ONLY
SOME MID AND HIGH LEVEL CLOUDINESS. MIN RELATIVE HUMIDITIES WILL
DROP TO 15% OR BELOW BY MONDAY AFTERNOON BELOW 6000 FEET IN
ELEVATION. THESE CONDITIONS ALONG WITH A HIGH FIRE DANGER WILL
PRODUCE RED FLAG CONDITIONS AREA WIDE UNDER 6000 FEET FROM 11 AM
TO 6 PM MONDAY. WIND ADVISORIES WILL BE IN EFFECT FOR THE
MOUNTAINS AND EAST SLOPES TONIGHT AND ENTIRE AREAS MONDAY FOR
WEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH AND HIGHER
EAST SLOPES. PATCHY AREAS OF BLOWING DUST WILL DEVELOP IN THE
LOWLANDS MONDAY. WINDS SHOULD DECREASE FAIRLY RAPIDLY OVER THE
AREA AFTER SUNSET.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 53 73 41 64 38 / 0 0 0 0 0
SIERRA BLANCA TX 46 70 35 58 32 / 0 0 0 0 0
LAS CRUCES 49 72 40 65 35 / 0 0 0 0 0
ALAMOGORDO 46 72 33 63 33 / 0 0 0 0 0
CLOUDCROFT 32 49 23 41 17 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 45 69 37 66 33 / 0 0 0 0 0
SILVER CITY 37 63 29 62 29 / 0 0 0 0 0
DEMING 44 71 34 66 33 / 0 0 0 0 0
LORDSBURG 46 71 37 68 33 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR NMZ110>113.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM MST TUESDAY FOR
NMZ022-024-025.
WIND ADVISORY FROM 9 AM MONDAY TO 5 PM MST TUESDAY FOR NMZ023-
030>032.
TX...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR TXZ055-056.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM MST TUESDAY FOR
TXZ055-056.
&&
PIEPERNearby
Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.